Risk for hospital admission increased for allopurinol-associated severe cutaneous adverse reactions
MONDAY, Sept. 30, 2019 (HealthDay News) — Heart disease is associated with an increased risk for hospital admission for allopurinol-associated severe cutaneous adverse reactions, according to a study published online Sept. 25 in CMAJ, the journal of the Canadian Medical Association.
Chio Yokose, M.D., from Massachusetts General Hospital in Boston, and colleagues identified all incident allopurinol users between 1997 and 2015 to examine the correlation between heart disease and the risk for hospital admission for severe cutaneous adverse reactions.
The researchers identified 109 hospital admissions for allopurinol-associated severe cutaneous adverse reactions among 130,325 allopurinol initiators. Among those with heart disease, the multivariable relative risk was 1.55. An 11-fold higher risk was seen for patients with heart disease and chronic kidney disease who were started on an allopurinol dosage of more than 100 mg/day. A fivefold reduction in risk was seen for allopurinol initiation at a lower dosage among patients with heart disease and chronic kidney disease. Compared with younger men without heart disease from other regions, older women with heart disease from regions with large Asian populations had a 23-fold higher risk for allopurinol-associated adverse reactions.
“Our findings suggest that heart disease, like chronic kidney disease, is a risk factor for allopurinol-associated severe cutaneous adverse reactions that warrants adoption of precautionary measures against these reactions, such as low-dosage allopurinol initiation or screening for HLA-B*5801,” the authors write.
One author disclosed financial ties to the pharmaceutical industry.
Copyright © 2019 HealthDay. All rights reserved.